Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS Riverton, WY

September 14, 2001Fremont County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Sep 14, 2001, 3:37 PM MDT for Fremont County, Wyoming. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 2001, 3:37 PM MDT (21:37 UTC)
Expired
Sep 14, 2001, 4:10 PM MDT
In force
33 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 3:42 PM MDTHail 0.75Lander, WY
Sep 14, 3:42 PM MDTHail 1.75Lander, WY
Sep 14, 3:43 PM MDTHail 1Lander, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS55 KRIW 142140
SVRRIW
WYC013-142210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT FRI SEP 14 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FREMONT COUNTY IN WEST CENTRAL WYOMING

* UNTIL 410 PM MDT

* AT 337 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED A SEVERE  
  THUNDERSTORM PRODUCING ONE INCH HAIL OVER CENTRAL FREMONT 
  COUNTY..AT LANDER. DOPPLER RADAR INDICATED THE STORM MOVING 
  SOUTHEAST AT 25 MPH.  A FLASH FLOOD WARNING IS ALSO IN EFFECT
   FOR LANDER UNTIL 530 PM MDT. 


* THE SEVERE THUNDERSTORM WILL BE...
  OVER LANDER EXTENDING TO SOUTH PASS THOUGH 410 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
 WINDS UP TO 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

DO NOT DRIVE OR WALK THROUGH FLOODED AREAS. THE WATER MAY BE DEEP
ENOUGH TO FLOAT YOU OR YOUR VEHICLE.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...
LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL
LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL
OBJECTS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4286 10859 4270 10871 4249 10824 4269 10810

C. BAKER

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:00 PM MDT, 37 minutes earlier.

Area forecast discussion, Sep 14, 3:00 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MDT FRI SEP 14 2001

CANADIAN COLD FRONT THROUGH FORECAST AREA EAST OF DIVIDE AND GOING
THROUGH SW THROUGH SOUTH PASS ACROSS SWEETWATER COUNTY WITH
WIDESPREAD CLOUD COVER AND LIGHT PRECIPITATION BEHIND FRONT...ALONG
WITH EMBEDDED THUNDERSTORMS FIRING OFF OF HIGHER TERRAIN AND MOVING
THROUGH BASIN.  COLDER TEMPERATURES WITH STRONGER FRONT AND MORE
WIDESPREAD PRECIPITATION THAN PREVIOUS FORECAST.  EXPECT UPPER SHORT
WAVE TROUGH EXTENDING SW FROM UPPER LOW CENTER OVER E MT TO E CNTRL
ID TO PASS THROUGH FORECAST AREA WITH WEAK RIDGING ALOFT OVER AREA BY
MID MORNING SAT ENDING WIDESPREAD PRECIPITATION EVENT AROUND NOON.
EXPECT WEAK RIDGE TO KEEP IT DRY WITH COLDER NIGHTS AND WARMER DAYS
SAT NIGHT THROUGH SUN NIGHT THEN BRING IN NEXT UPPER LEVEL SHORT WAVE
TROUGH AND PACIFIC FRONT MONDAY FOLLOWED BY CANADIAN FRONT MONDAY
NIGHT AND TUESDAY.  MRF SHOWING MILD AND DRY PERIOD WED THROUGH FRI
IN EXTENDED AND CAN SEE NO REASON DEVIATE.  WILL MENTION SNOW
ACCUMULATIONS OF 2 TO 4 INCHES IN MOUNTAINS EAST OF DIVIDE ABOVE 9000
TONIGHT.

.RIW...NONE

C.BAKER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:28 PM MDTFlash Flood WarningRIWFremont2 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.